Supplements That Might Make You Itch

dietary supplement tablet and Vitamin tablet and bottle  on white background
Although multivitamins are useful, it's possible to have an allergic reaction to one or more of the ingredients in your multivitamin. (Image: skaman306/Moment/GettyImages)

Persistent itching can be maddening, especially when you can’t identify the cause. If you haven’t switched to a new laundry detergent or soap lately, and if you have no other symptoms, you might consider that what you’re ingesting is the source of the problem. Food allergies can cause itching, but some supplements can do so as well, particularly when taken in excess or in combination with certain foods or beverages.

Allergy to Your Multi

Although multivitamins are useful to treat or prevent vitamin deficiencies due to poor diet or certain illnesses, it's possible to have an allergic reaction to one or more of the ingredients in your multivitamin. Itchy skin may indicate an allergy, along with hives or a rash causing your skin to become red, swollen and blistered, warns Drugs.com. Other symptoms of an allergic reaction to multivitamins include swelling of the face, mouth, lips, tongue or throat. Get medical attention if you experience any of these side effects from taking a multivitamin.

High Doses of Vitamin A

High doses of vitamin A might also be the culprit behind your itching. According to the Colorado State University Extension website, most American adults run no risk of being deficient in this vitamin, even without taking supplements. Many individuals take supplements, anyway. Some multivitamins include vitamin A in the form of beta-carotene, which won’t cause an itching reaction. However, if your supplement doesn't specifically say how much, if any, of the vitamin A content is from beta-carotene, you might find yourself scratching, especially if you take upwards of 3,000 mcg over the course of a day. Some multivitamins contain a great deal of vitamin A, so if you additionally take another vitamin A supplement, you could reach this level.

Adverse Reactions from Niacin

Niacin, or vitamin B3, is somewhat notorious for causing adverse physical reactions in high doses. It's surprisingly easy to ingest too much of it without being aware. For example, energy drinks usually have a very high niacin content. If you use these drinks, and if you also take a multivitamin supplement that includes niacin, you can easily get too much. Your body doesn’t need more than 17 mg a day, and some multivitamins include as much as 14 mg. Even one energy drink a day, in addition to a multivitamin, can put you well over 17 mg, and itchy skin can result.

Too Much Magnesium

Magnesium is an element found in many multivitamins, usually in doses of about 50 mg. Some laxatives and antacids also include it as magnesium oxide, because this form is relatively inexpensive to manufacture. You can also purchase magnesium as a single supplement without a prescription. If you double-up on sources, you might get too much. Itchiness can result, usually accompanied by a rash or hives. If this occurs, seek medical help, particularly if you also experience light-headedness, nausea or weakness. Take your antacid, laxative or vitamin supplements with you to show your physician exactly how much magnesium you’ve ingested.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.